Log in
PMRGCAuk
7,686 members12,852 posts

Tapering Prednisolone

Tapering Prednisolone

I thought I had done very well tapering down from 60mg to 9mg for the 4th time since 2015. So I went to see the Rheumatologist, after some questioning and some feeling my head and some more questions he told me to go back up to 10mg and stay on 10mg for 2 months. I was so depressed. However, I have taken the 10mg every day since last Tuesday and I feel so much better as far as the pain goes, I have the dreaded sweating still and the leg cramps. I think that things are looking better, and who knows by this time next year I might be Prednisolone free, but I won't be Methoxitrate free. Ah, well, a girl can't have everything in life. Can she? I'll have a b***** good try.

6 Replies
oldestnewest

Glad you are feeling better. Why are you taking methotrexate?

Reply

Has anyone tried CBD for their pain??/

1 like
Reply

Ther is a thread asking the same question.

Reply

Well I think you have done marvellously well! Did your Rheumie explain his reasoning? Were you troubled by symptoms? If so, going back to 10 is a stitch in time as you know only too well. There is a school of thought that says 10 mgs for 1 year is a way to avoid flaring. Don't be depressed, you are feeling better. The sweats aren't so bad in the winter. Try a Magnesium supplement for the cramps. If at first you don't succeed try try again.

Do you think the Methotrexate adds any value? It might not you know. Apparently it doesn't get you off steroids any quicker. The latest research shows that Pred is not harmful as once believed at your sort of dose. You just have to look out for cataracts.

2 likes
Reply

Hi Epimondas,

Sorry to hear about your ups and downs with doses, but really all that shows is much too fast a taper each time. No wonder you got depressed about things. I do wish doctors would sometimes take the slower option, but it seems they don’t!

It took me 2 years to get from 80mg to 10mg - with no flares, and therefore no feelings of being a failure - just a gentle plod through life. In the same timescale you’ve been up and down, and probably feeling miserable, so what’s the point in rushing?

Hopefully now you’re back at 10mg, you can get stable and then reduce more slowly this time around, as many of here have found out it really is the only way.

BTW it took another couple of years to get to zero (with no steroid sparing drugs), again with no flares. I didn’t hurry, neither was I hassled by doctor to go quicker. If your GCA is still alive (mine lasted 5&half years) then you need some level of Pred until it’s gone - another thing some doctors don’t “get”.

Apart from the first few months on high doses of Pred, I found it didn’t give me much problem, but what it did give me was a pain free life again. So for me, a no brainer.

Keep well, and slowly does it!

7 likes
Reply

"I thought I had done very well tapering down from 60mg to 9mg for the 4th time since 2015"

You aren't going to like what I'm thinking I suspect: I think you have tried to reduce too fast and too far each time and that is why you have had to do it 4 times. Had you gone about it more gently you might have got to under 10mg, stayed there, felt well all the time and not had to keep going back to 60mg - which no-one would enjoy, once is quite enough.

If you go too low and develop pain and feel ill it is a sign the inflammation is not under control because you are on too low a dose. And there is absolutely no point in that at all.

GCA lasts more like 4 or 5 years for most people. The 2 year story is a myth - only a very small number of patients get off pred in that time. You are not unusual - but if this time you get things under control again and then go SLOWLY, as we emphasise all the time on this forum, then you MIGHT get lower. But with or without methotrexate there are no guarantees and it is of unproven value in GCA. We say all the time that there is no point making future plans for reductions. They will go as they go - and rarely the way your doctor says will happen. Especially when they try to push a patient to a lower dose.

4 likes
Reply

You may also like...